Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 28, NWS Nashville, TN

March 9, 2017Montgomery County, Robertson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 9, 2017, 9:12 PM CST for Montgomery County, Robertson County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2017, 9:12 PM CST (03:12 UTC)
Expired
Mar 9, 2017, 9:45 PM CST
In force
33 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Montgomery County, TN, Robertson County, TN

The radar

The Ft Campbell radar (KHPX), 40 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 8:38 PM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2824 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WUUS54 KOHX 100312
SVROHX
TNC125-147-100345-
/O.NEW.KOHX.SV.W.0028.170310T0312Z-170310T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
912 PM CST THU MAR 9 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northeastern Montgomery County in Middle Tennessee...
  Northwestern Robertson County in Middle Tennessee...

* Until 945 PM CST

* At 912 PM CST, a severe thunderstorm was located 7 miles east of
  Guthrie, or 12 miles northwest of Springfield, moving northeast at
  55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Springfield, Cross Plains, Orlinda, Adams and Cedar Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3647 8677 3645 8713 3664 8720 3665 8670
TIME...MOT...LOC 0312Z 239DEG 49KT 3663 8704 

HAIL...1.00IN
WIND...60MPH
 
$$

07
1 follow-up statement
434 
WWUS54 KOHX 100324
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
924 PM CST THU MAR 9 2017

TNC125-100334-
/O.CAN.KOHX.SV.W.0028.000000T0000Z-170310T0345Z/
Montgomery TN-
924 PM CST THU MAR 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONTGOMERY COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CST for
Middle Tennessee.

LAT...LON 3665 8670 3655 8674 3653 8711 3664 8712
      3664 8711
TIME...MOT...LOC 0324Z 258DEG 31KT 3661 8697 

$$

TNC147-100345-
/O.CON.KOHX.SV.W.0028.000000T0000Z-170310T0345Z/
Robertson TN-
924 PM CST THU MAR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CST
FOR NORTHWESTERN ROBERTSON COUNTY...

At 924 PM CST, a severe thunderstorm was located 9 miles northwest of
Springfield, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Springfield, Cross Plains, Orlinda, Adams and Cedar Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3665 8670 3655 8674 3653 8711 3664 8712
      3664 8711
TIME...MOT...LOC 0324Z 258DEG 31KT 3661 8697 

HAIL...1.00IN
WIND...60MPH
 
$$

Whitehead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 6:27 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 9, 6:27 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
627 PM CST Thu Mar 9 2017

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

A significant change in weather pattern is expected. An MCS is
expected to move into the mid state region tonight. Grids adjusted
accordingly to show greatest impacts between 03z-06Z, and this
system should push out of the mid state quickly. Some strong to
svr tstms possible, especially sw with this quick moving MCS,
with damaging winds and large hail the main concern. Southwestern
portions of the mid state region will be most prone. A strong
cold front will eventually push thru mid state region tonight.
This will set the stage for bringing in a significant CAA pattern
to the mid state region Fri and into the weekend, as strong
Canadian high pressure builds into the mid state region. Dry
conditions are expected Fri into Fri night with temps now expected
to be a few degrees below seasonal normal values.

Otherwise, will just get to the point about the much anticipated
potential snowfall event on Saturday night. Per national WPC
guidance, went with a 12Z GFS/12Z EURO solution. Did a lot of
coordination with surrounding offices also. This all lead to
increasing the chance of accumulating snowfall across the mid
state after midnight on Sat night, with greatest potential of
accumulating snowfall across southern portions of the Cumberland
Plateau Region. Does not look like precipitation that will move
into the mid state region as Sat progresses will be of frozen
form, i.e. looks like best chance of light rain will not occur
until the afternoon hours. Expect a quick turn over to all
snowfall after sunset though. There is still a great deal of
uncertainty with this system, though, as is usually the case with
any late season March type of snowfall event, but it now looks
like all locations across the mid state will have the potential of
an accumulating snowfall event Sat night. Thus, as of this time,
in general, for locations along and east of Interstate 24 will
experience snowfall accumulations of one to two inches, with
locally higher amounts approaching three inches across the
Cumberland Plateau Region. Other locations will experience between
a half to around one inch of snowfall. Expecting all snowfall to
end by the mid morning hrs on Sun. After this system, an unsettled
wx pattern will continue Sun thru Thu of next week with a
continuance of seasonally cool temps.

&&

.AVIATION...
00Z TAF DISCUSSION.

Showers and thunderstorms will move in from the west this evening.
Winds will gust out of the south and southwest to nearly 20 knots
or more as storms move through Middle Tennessee throughout the
evening. Best chance for thunderstorms with heavy rainfall and
strong winds will be around 03z to 07z for CKV and BNA and 04z to
08z for CSV. Cigs will also be in the 1000 to 2000 feet range
through most of the overnight hours. Conditions will improve from
west to east from 12z to 18z as winds shift to northwesterly and
skies begin to clear.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......31
AVIATION........11
Hazardous weather outlook, Mar 9, 8:38 AM CST, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
838 AM CST Thu Mar 9 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-101445-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
838 AM CST Thu Mar 9 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected tonight with the possibility
for a few strong to severe thunderstorms. Large hail and localized
damaging wind gusts will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A storm system will pass through Middle Tennessee this weekend
with a good chance for snow late Saturday and Saturday night.
Areas along and north of Interstate 40 may see around an inch of
snow, with up to 2 inches along the Cumberland Plateau, and a
dusting of snow south of Interstate 40.

.SPOTTER INFORMATION STATEMENT...

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding Hail >= 1/2 inch
Winds > 50 mph (Measured)
Structural Damage
Trees or Power Lines Down

13

In the hours before

Special weather statement, Mar 9, 8:12 PM CST, 1 hour before
Special Weather Statement
National Weather Service Nashville TN
812 PM CST THU MAR 9 2017

TNZ005-006-100300-
Stewart TN-Montgomery TN-
812 PM CST THU MAR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MONTGOMERY AND STEWART
COUNTIES UNTIL 900 PM CST...

At 811 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Dover, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clarksville, Dover, Big Rock, Cumberland City, Land Between The
Lakes, Indian Mound, Palmyra, Cunningham and Woodlawn.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3667 8790 3666 8785 3663 8785 3664 8734
      3640 8725 3637 8760 3637 8772 3635 8773
      3634 8790 3635 8794 3635 8798 3651 8804
      3656 8803 3665 8806
TIME...MOT...LOC 0211Z 239DEG 49KT 3658 8790

07
Local storm report, Mar 9, 8:28 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
828 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             WHITE BLUFF             36.11N  87.21W
03/09/2017  E1.00 INCH       DICKSON            TN   TWITTER

            SOCIAL MEDIA REPORT OF QUARTER SIZE HAIL.

&&

EVENT NUMBER OHX1700159

FB
Special weather statement, Mar 9, 8:35 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Nashville TN
835 PM CST THU MAR 9 2017

TNZ026-027-059-100300-
Williamson TN-Davidson TN-Cheatham TN-
835 PM CST THU MAR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAVIDSON...NORTH
CENTRAL WILLIAMSON AND SOUTH CENTRAL CHEATHAM COUNTIES UNTIL 900 PM
CST...

At 835 PM CST, Doppler radar was tracking a strong thunderstorm near
Pegram, or 15 miles south of Ashland City, moving east at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Brentwood, Forest Hills, Oak Hill, Belle Meade, Kingston Springs,
Pegram, Bellevue and Bells Bend.

A severe thunderstorm watch remains in effect until 100 AM CST for
Middle Tennessee.

LAT...LON 3601 8711 3609 8715 3621 8685 3602 8671
TIME...MOT...LOC 0235Z 254DEG 30KT 3606 8706

Whitehead
Local storm report, Mar 9, 8:51 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
851 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             6 NNW NASHVILLE         36.26N  86.83W
03/09/2017  E1.00 INCH       DAVIDSON           TN   TWITTER

            TWITTER REPORT OF GREATER THAN 1 HAIL IN FONTANEL.

&&

EVENT NUMBER OHX1700160

FB
Special weather statement, Mar 9, 8:57 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
857 PM CST THU MAR 9 2017

TNZ008-029-100330-
Trousdale TN-Sumner TN-
857 PM CST THU MAR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SUMNER AND NORTHWESTERN TROUSDALE
COUNTIES UNTIL 930 PM CST...

At 857 PM CST, Doppler radar was tracking a strong thunderstorm near
Gallatin, moving northeast at 50 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Gallatin, Hartsville, Hendersonville, Cottontown, Bethpage, Oak Grove
and Bledsoe Creek State Park.

A severe thunderstorm watch remains in effect until 100 AM CST for
Middle Tennessee.

LAT...LON 3650 8622 3649 8623 3648 8620 3644 8617
      3644 8615 3641 8611 3635 8635 3636 8637
      3634 8638 3633 8642 3634 8644 3631 8654
      3632 8655 3630 8656 3629 8660 3639 8667
      3665 8645 3665 8641
TIME...MOT...LOC 0257Z 239DEG 49KT 3638 8655

Whitehead
Special weather statement, Mar 9, 8:59 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Nashville TN
859 PM CST THU MAR 9 2017

TNZ008-027-028-100345-
Davidson TN-Wilson TN-Sumner TN-
859 PM CST THU MAR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIDSON...SOUTH
CENTRAL SUMNER AND NORTHWESTERN WILSON COUNTIES UNTIL 945 PM CST...

At 859 PM CST, Doppler radar was tracking a strong thunderstorm near
Oak Hill, or near Nashville, moving northeast at 40 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Gallatin, Lebanon, Nashville, Hendersonville, Mount Juliet, Forest
Hills, Oak Hill, Belle Meade, Lakewood, Hermitage, Rural Hill,
Antioch, Belinda City, Old Hickory, Berry Hill and Percy Priest Lake.

A severe thunderstorm watch remains in effect until 100 AM CST for
Middle Tennessee.

LAT...LON 3601 8673 3613 8687 3638 8647 3620 8629
TIME...MOT...LOC 0259Z 243DEG 34KT 3612 8677

Whitehead

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 7:31 PM CSTSpecial Weather StatementOHXHumphreys29 min
Mar 9, 7:43 PM CSTSpecial Weather StatementOHXCheatham32 min
Mar 9, 7:56 PM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Williamson34 min
Mar 9, 8:12 PM CSTSpecial Weather StatementOHXMontgomery, Stewart48 min
Mar 9, 8:14 PM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson31 min
Mar 9, 8:35 PM CSTSpecial Weather StatementOHXDavidson25 min
Mar 9, 8:42 PM CSTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson18 min
Mar 9, 8:49 PM CSTSevere Thunderstorm WarningOHXMontgomery26 min
Mar 9, 8:57 PM CSTSpecial Weather StatementOHXSumner33 min
Mar 9, 8:59 PM CSTSpecial Weather StatementOHXDavidson46 min
Mar 9, 9:16 PM CSTSevere Thunderstorm WarningOHXDavidson, Wilson19 min
Mar 9, 9:29 PM CSTSevere Thunderstorm WarningOHXHouston, Stewart31 min
Mar 9, 9:34 PM CSTSpecial Weather StatementOHXWilson26 min
Mar 9, 9:39 PM CSTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford36 min
Mar 9, 9:53 PM CSTSevere Thunderstorm WarningOHXHouston, Humphreys, Montgomery, Stewart27 min
Mar 9, 9:54 PM CSTSpecial Weather StatementOHXSmith36 min
Mar 9, 10:03 PM CSTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart29 min
Mar 9, 10:08 PM CSTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Wilson37 min
Mar 9, 10:11 PM CSTSevere Thunderstorm WarningOHXDeKalb, Jackson, Putnam, Smith34 min
Mar 9, 10:16 PM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Humphreys, Montgomery, Robertson29 min
Mar 9, 10:18 PM CSTTornado WarningOHXHumphreys, Perry27 min
Mar 9, 10:26 PM CSTSevere Thunderstorm WarningOHXPerry21 min
Mar 9, 10:29 PM CSTSevere Thunderstorm WarningOHXHickman, Humphreys, Perry17 min
Mar 9, 10:32 PM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Robertson, Williamson28 min
Mar 9, 10:37 PM CSTSevere Thunderstorm WarningOHXHickman, Lewis, Perry, Wayne23 min
Mar 9, 10:45 PM CSTSevere Thunderstorm WarningOHXCumberland, Overton, Putnam, White30 min
Mar 9, 10:50 PM CSTSevere Thunderstorm WarningOHXHickman, Lawrence, Lewis, Maury, Wayne25 min
Mar 9, 10:52 PM CSTSevere Thunderstorm WarningOHXDavidson, Williamson23 min
Mar 9, 11:03 PM CSTSevere Thunderstorm WarningOHXMarshall, Maury, Rutherford, Williamson27 min
Mar 9, 11:04 PM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Maury26 min
Mar 9, 11:07 PM CSTTornado WarningOHXRutherford, Williamson23 min
Mar 9, 11:11 PM CSTSevere Thunderstorm WarningOHXLawrence, Wayne34 min
Mar 9, 11:16 PM CSTSpecial Weather StatementOHXCumberland29 min
Mar 9, 11:16 PM CSTSevere Thunderstorm WarningOHXBedford, Giles, Lawrence, Marshall, Maury29 min
Mar 9, 11:18 PM CSTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford, Williamson, Wilson27 min
Mar 9, 11:31 PM CSTTornado WarningOHXBedford, Marshall29 min
Mar 9, 11:33 PM CSTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, DeKalb, Rutherford, Warren and 1 more27 min
Mar 9, 11:35 PM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne25 min
Mar 9, 11:42 PM CSTTornado WarningOHXBedford, Coffee, Rutherford33 min
Mar 9, 11:44 PM CSTTornado WarningOHXBedford31 min
Mar 9, 11:56 PM CSTSevere Thunderstorm WarningOHXBedford21 min
Mar 9, 11:56 PM CSTTornado WarningOHXCoffee, Warren20 min
Mar 10, 12:00 AM CSTSevere Thunderstorm WarningOHXCoffee, Grundy30 min
Mar 10, 12:03 AM CSTSpecial Weather StatementOHXDeKalb, Warren42 min
Mar 10, 12:11 AM CSTSevere Thunderstorm WarningOHXCoffee, Grundy, Van Buren, Warren34 min
Mar 10, 12:14 AM CSTSevere Thunderstorm WarningOHXGrundy31 min
Mar 10, 12:25 AM CSTSevere Thunderstorm WarningOHXCumberland, Van Buren, Warren, White24 min
Mar 10, 12:37 AM CSTSevere Thunderstorm WarningOHXGrundy, Van Buren, Warren8 min
Mar 10, 12:41 AM CSTSevere Thunderstorm WarningOHXCumberland34 min
Mar 10, 11:27 AM CSTFreeze WarningOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more21 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.